While it is unlikely that your child will ingest laced Halloween candy, there have been enough situations of children unknowingly consuming illicit substances that cause concern is warranted.
In order to have a safe, enjoyable Halloween, parents can have a number of tricks up their sleeve to help prevent any kind of accidental consumption from occurring. But, knowing what to do should the unexpected occur is one of the most important.
How common is Halloween candy laced with drugs?
Not common – while there are certainly people out there who seek to cause harm to children, the majority of drug dealers are not willing to throw drugs around without garnering some kind of profit.
That being said, enough situations have occurred where children have been exposed to laced candy, or drugs in candy-looking form, that it is still a relevant topic of discussion.
Drugs, like THC, may be packaged in such a way that young children may not even be aware that what they are eating is not candy. In Florida last year, a number of children were hospitalized due to the ingestion of THC – these edibles were packaged in such a way that made them look like new flavors of common candies, including Skittles.
Additionally, other news stories have come out about adults and children alike ingesting candy laced with LSD, meth and THC. With more and more substances, including fentanyl, being distributed in candy form, the concern for accidental consumption of dangerous drugs has increased.
What does laced candy do to you?
Depending on the drug the candy is laced with, various symptoms may arise after consumption. These symptoms will be a key indicator that your child consumed something they shouldn’t have.
If your child ingests candy laced with THC, you may notice symptoms including:
Increased heart rate
Nausea or vomiting
More serious signs to be on the watch for include reduced respiratory rate, neurologic symptoms and seizures.
Accidental LSD consumption symptoms may manifest in various ways, including:
Increased heart rate
Fear or frightening thoughts
If LSD consumption is suspected, it’s important to seek medical help immediately.
Fentanyl is a highly potent, dangerous drug that can cause severe harm in a short period of time. Signs of fentanyl ingestion include:
Depressed or shallow respiration rate
Nauseous or vomiting
If your child expresses or displays any of these symptoms, it may be a situation where they were exposed to fentanyl.
How can I prevent accidental drug consumption?
Halloween is an exciting holiday that numerous families look forward to every year. Therefore, in order to have a safe, enjoyable celebration, there are various things parents can do to ensure the safety of their family and prevent any kind of accidental drug consumption from occurring.
Urge your children to not consume any Halloween candy until they get home – This will allow you to look through what they collected and ensure that nothing they received is actually marijuana edible (look for the marijuana leaf or the term “medical” printed on the packaging) or some other dangerous substance
Throw out anything that’s been opened or tampered with – If there are small holes, perforations, slits or anything looking like it has been resealed in some way, just discard it; when drugs are the risk, no precautionary action is too dramatic
Tell your children to not accept any baked goods from people they do not know – It is one thing to accept homemade cookies from an aunt or close family friend, but it is an entirely different situation to accepting baked goods from strangers; to be on the safe side, remind your kids to politely decline homemade items or to not eat them if they cannot politely turn them down
Trust your gut – If something looks strange, has a funny smell or just does not appear normal in some way, don’t be afraid to err on the side of caution and keep your kids safe by throwing it away
Prevention is the best strategy for keeping your children safe this Halloween.
What do I do if I suspect my child has eaten laced candy?
If you are worried that your child has consumed drugs accidentally, it is important to get help right away.
If you believe THC was ingested, call Poison Control. If possible, have the wrapper on hand to give information on how much THC was ingested. The dose will determine whether or not your child should seek emergency medical care or some other form of treatment. If you believe the dose to be toxic, or your child is displaying alarming symptoms, seek hospital treatment immediately.